New York, 2004

Flash Flooding and Lightning Strikes in New York, May 8 to 9, 2004

May 8 to 9, 2004 · NWS BUF · 4 events in 2 counties and zones

Heavy rains and thunderstorms crossed the southern tier late Saturday the 8th and early Sunday the 9th. Up to three inches of rain fell in less than two hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Heavy rains and thunderstorms crossed the southern tier late Saturday the 8th and early Sunday the 9th. Up to three inches of rain fell in less than two hours. Basements were flooded in Jamestown, Olean and Allegany. Roads that were partially or totally washed out or closed included Route 380 in Falconer; West Perimeter Road in South Valley, Bailey Road in Limestone; and Indiana Avenue, South Union Street, Alder Street and Prospect Avenue in Olean. A cabin was struck by lightning in Conewango. In Hinsdale, a fire started by lightning destroyed a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 8, 1:57 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, May 8, 1:57 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
257 PM EDT SAT MAY 8 2004

KBUF RADAR SHOWING BAND OF SHOWERS CONTINUING BASICALLY NORTH OF A
BUFFALO TO PENN YAN LINE. MORE ACTIVE CONVECTION BEGINNING TO
DEVELOP ALONG THE SOUTHERN TIER.

SURFACE WARM FRONT CURRENTLY SOUTH OF THE AREA. LOOKS LIKE IT IS
JUST NORTH OF A SOUTH BEND INDIANA TO YOUNGSTOWN OHIO LINE AT 18Z.
MAIN AREA OF ISENTROPIC LINE FOCUSED UP ACROSS SOUTHERN ONTARIO AND
LAKE ONTARIO. ATMOSPHERE TRYING TO DESTABILIZE ALONG THE SOUTHERN
TIER AND WILL CONTINUE TO DO SO INTO THE EVENING...BUT MAY NOT BE
ABLE TO DESTABILIZE ENOUGH TO DEVELOP ANY TYPE OF SEVERE WEATHER.

MODELS NOT SHOWING MUCH AGREEMENT IN PLACEMENT OF WARM FRONTAL
BOUNDARY AND ASSOCIATED OMEGA FIELDS AND QPF. GFS IN LATER PERIODS
LOOKING TO HAVE SOME SERIOUS FEEDBACK PROBLEMS...DEVELOPING
SIGNIFICANT OMEGA AND QPF MAXIMA ACROSS THE AREA. ETA MAY SEEM TO
HAVE THE BEST HANDLE AS IT KEEPS WARM FRONT SOUTH OF THE AREA
TONIGHT...BEFORE BRIEFLY LIFTING IT NORTHWARD INTO THE AREA EARLY
SUNDAY THEN BACK SOUTH SUNDAY AFTERNOON.

MCS PROBABLY WILL DEVELOP UPSTREAM LATER TONIGHT...AS LOW LEVEL JET
INCREASES AND THIS ACTIVITY SHOULD TRANSLATE EASTWARD AND BE
SOMEWHERE IN THE VICINITY OF WESTERN NEW YORK BY 12Z SUNDAY. TOUGH
CALL ON EXACT PLACEMENT...BUT WITH LOW LEVEL BOUNDARY PROBABLY ALONG
THE SOUTHERN TIER MAIN THREAT WOULD BE FROM SOUTHERN ONTARIO INTO
THE NORTHERN HALF OF THE AREA.

HIGH PRESSURE BEGINNING TO BUILD DOWN SUNDAY AFTERNOON AS WARM FRONT
DROPS SOUTH. STILL PLENTY OF MOISTURE AND INSTABILITY AROUND TO
KEEP THREAT OF AFTERNOON CONVECTION.

BETTER DRYING TAKING PLACE SUNDAY NIGHT AS SURFACE HIGH SHIFTS
SOUTHEAST INTO NEW ENGLAND BY 12ZS MONDAY. ETA SUGGESTING WARM FRONT
WILL RETURN LATE SUNDAY NIGHT WITH THE POTENTIAL FOR MORE CONVECTION
REDEVELOPING (MAINLY FROM THE FINGER LAKES WESTWARD).

WARM FRONT LIFTS ACROSS THE ENTIRE AREA (PER ETA) DURING THE DAY
MONDAY. WARM FRONT WILL PROVIDE FOCUS FOR ADDITIONAL CONVECTION IN
THE MORNING...THEN THE AREA WILL GET INTO THE WARM SECTOR WITH
THREAT FOR DIURNAL CONVECTION IN A RATHER MOIST AIR MASS.

AVIATION DISCUSSION...

A WARM FRONT THAT STRETCHES FROM IOWA TO NORTHERN OHIO TO SOUTHERN
NEW YORK STATE WILL DRIFT VERY SLOWLY TO THE NORTH THIS AFTERNOON
AND THEN STALL JUST SOUTH OF LAKE ONTARIO TONIGHT. SHOWERS AND
SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM ALONG THIS
BOUNDARY...BUT THE MOST STEADY RAIN WILL AFFECT AREAS NORTH OF THE
SOUTHERN TIER DURING THE AFTERNOON. VFR CIGS AND VSBYS WILL BE THE
RULE...BUT CIGS WILL OCCASIONALLY DIP TO MVFR LEVELS IN SOME OF THE
HEAVIER SHOWERS.

AS THE TEMPERATURES FALL CLOSER TO THE DEWPOINTS AROUND 00Z...CIGS
WILL LOWER TO MVFR LEVELS. THE SHOWERS WILL TAPER OFF A LITTLE AFTER
MIDNIGHT...BUT A WEAK WAVE FORMING ALONG THE FRONT WILL BRING MORE
STEADY RAIN BACK TO THE AREA BEFORE DAYBREAK SUNDAY THROUGH SUNDAY
MORNING. NEARLY SATURATED AIR IN THE LOWER LEVELS OF THE ATMOSPHERE
WILL CAUSE CIGS TO LOWER TO IFR LEVELS ACROSS MOST OF THE AREA
AROUND 09Z. THESE CONDITIONS WILL REMAIN INTACT UNTIL THE STALLED
FRONTAL BOUNDARY DRIFTS BACK TO THE SOUTH EARLY SUNDAY AFTERNOON.

.BUF...NONE

PUBLIC...TMA
AVIATION...TJP
Hazardous weather outlook, May 8, 3:19 AM EST, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
419 AM EDT SAT MAY 8 2004

NYZ001>008-010>014-019>021-085-081017-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
419 AM EDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

A WARM FRONT FOUND OVER THE OHIO VALLEY THIS MORNING WILL LIFT TO THE
NORTHEAST AND MOVE INTO PORTIONS OF SOUTHERN NEW YORK BY THIS
EVENING. SHOWERS AND THUDNERSTORMS WILL DEVELOP AHEAD AND ALONG THIS
FRONTAL BOUNDARY...WITH THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS OVER THE WESTERN SOUTHERN TIER LATE TODAY AND THIS
EVENING.

THIS WOULD INCLUDE CHAUTAUQUA...CATTARAUGUS...ALLEGANY...WYOMING AND
SOUTHERN ERIE COUNTIES. THUNDERSTORMS LATE TODAY COULD BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

A FRONTAL BOUNDARY IN THE VICINITY OF WESTERN NEW YORK ON SUNDAY
COULD SPARK MORE THUNDERSTORMS, WITH A SLIGHT CHANCE OF STRONG TO
SEVERE STORMS FROM THE FINGER LAKES REGION WEST TO LAKE ERIE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD BE ALERT FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING...PARTICULAR THOSE LIVING ACROSS THE WESTERN
SOUTHERN TIER. SEVERE WEATHER REPORTS SHOULD BE MADE ON DESIGNATED
SKYWARN REPEATERS OR VIA THE NATIONAL WEATHER SERVICE SPOTTER HOTLINE
1-800-462-7751.

RSH

The radar

The Buffalo radar (KBUF), 78 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 flash flood. Local standard time, as filed.

Lightning, Cattaraugus

When
May 8, 8:22 PM EST
Where
Cattaraugus County, Conewango
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Flash Flood, Chautauqua

When
May 9, 12:15 AM EST to 2:00 AM EST
Where
Chautauqua County, Jamestown
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Flash Flood, Cattaraugus

When
May 9, 12:30 AM EST to 3:00 AM EST
Where
Cattaraugus County, 5 mi S of Randolph
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lightning, Cattaraugus

When
May 9, 4:30 AM EST
Where
Cattaraugus County, Hinsdale
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401295, 5401293, 5401294, 5401296.